Hail, Crow Wing
- When
- June 27, 1:33 PM CST to 1:34 PM CST
- Where
- Crow Wing County, 0.48 mi W of Garrison
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.300, -93.830
A departing high pressure left the region on the influence of strong warm air advection as a waem front pushed in from the west. When combined with intense surface heating, pockets of high instability began to flourish.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A departing high pressure left the region on the influence of strong warm air advection as a waem front pushed in from the west. When combined with intense surface heating, pockets of high instability began to flourish. Isolated storms developed with a few being on the strong side and ended up producing hail. The largest hail reported was around two inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 27, 11:45 AM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 1245 PM CDT Mon Jun 27 2022 .DISCUSSION...(Today through Sunday) Issued at 403 AM CDT Mon Jun 27 2022 Summary: Warmer day in store for the Northland today with highs in the mid to upper 70s. Cumulus cloud will populate this afternoon and may generate some sprinkles or light rain at times. Rain chances return across the region tonight through Tuesday. There is potential for some stronger storms Tuesday afternoon across NW WI. Surface high pressure slides further south this morning with a weakening pressure gradient over the region. Winds are still expected to be a little breezy in the afternoon but nowhere near the speeds we endured yesterday. Temperatures will be on the rise today with highs in the mid to upper 70s. The strong surface heating will generate some diurnally driven cumulus clouds across the region today. Some light sprinkles and rain may be possible but the thermal profile of the atmosphere showcases an inverted V sounding lending itself to more virga potential. Tomorrow has an interesting set up for generating some pockets of rainfall across the region. A cold front is expected to drop south of the International Border early Tuesday morning bringing some scattered showers. The other feature is a surface low tracking northeast out of the SD into MN. This feature will be supported by a 38kt low level jet and promoting some warm air advection bringing a second area of rain chances through the Brainerd Lakes region. Evapotranspiration will increase dewpoints across our southern counties in MN and into NW WI. The cold front is expected to run into this moist air and force the surface low southeast this afternoon. This could generate some thunderstorms across NW WI. MLCAPE looks to be in excess of 500 J/kg with bulk shear slightly on the low end around 35kts. This could generate some strong to severe storms capable of damaging winds and hail. For now, the SPC has southern Price county in a marginal threat but this may change with later updates. One of large uncertainties with this current set up is just how unstable will the region get before the cold front punches through. Rain and storms are expected to move out of the region quickly Tuesday night with clearing skies on the backside of the cold front. For this forecast package we decided to drop the Min temps a bit lower than the suggested guidance due to strong set up for rapid radiational cooling. Look for lows in the lower 40s across northern MN and mid 40s for NW WI. The active weather continues into Wednesday with an occluded low moving across the Canadian Prairies. SPC has our MN counties highlighted in a marginal risk for severe weather. There remains a large degree of uncertainty due to the many different solutions proposed by the 00Z suite of deterministic guidance. There is good agreement on strong moisture advection into the region raising dewpoints but the overall timing of when both frontal features and shortwaves slide across the region still remain in flux. Thursday will likely see ongoing showers and storms from Wednesday night before a cold front ushers the activity out of the region overnight. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1245 PM CDT Mon Jun 27 2022 Scattered showers or isolated thunderstorms will affect the region this afternoon. These should stay away from the terminals, and have not included in the TAF forecast for now. Predominantly VFR conditions are expected for this TAF period. Additional shower and thunderstorm chances increase again tonight after 05z as a cold front moves south out of Canada. Have handled this with a VCSH or VCTS group when the showers/storms are most likely for each location. && .MARINE... Issued at 403 AM CDT Mon Jun 27 2022 Westerly winds today around 10 to 15 kts. May see some light rain or sprinkles in the afternoon. Winds slightly increase overnight with gusts up to 20 kts. Additionally, there will be the chance for some thunderstorms sliding in from the north after midnight. && .PRELIMINARY POINT TEMPS/POPS... DLH 75 56 73 46 / 10 20 40 0 INL 78 53 68 40 / 40 30 20 0 BRD 79 57 76 49 / 10 30 20 0 HYR 75 54 75 44 / 10 20 70 0 ASX 75 55 75 45 / 10 20 60 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Britt AVIATION...LE MARINE...Britt
Hazardous Weather Outlook National Weather Service Duluth MN 312 AM CDT Mon Jun 27 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-280815- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 312 AM CDT Mon Jun 27 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight There is a chance of thunderstorms developing this afternoon, lasting into the overnight hours, mainly over northeast Minnesota. Strong to severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be periodic chances of thunderstorms Tuesday through Thursday night. Some storms could become strong to severe Wednesday afternoon and evening across much of the region. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed today or tonight. LSZ121-140>148-150-280815- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 312 AM CDT Mon Jun 27 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight There is a low chance for a thunderstorm this afternoon and evening. Strong to severe storms are not expected, but cloud-to- water lightning will be possible with any storms that develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be periodic chances of thunderstorms Tuesday through Thursday night. Some storms could become strong to severe Wednesday afternoon and evening across much of western Lake Superior. JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The Duluth radar (KDLH), 137 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041092, 1037390, 1037393, 1037391, 1041088, 1037392, 1041090, 1041089, 1037394.